Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Approximation of infinite-dimensional Teichmüller spaces


Author: Frederick P. Gardiner
Journal: Trans. Amer. Math. Soc. 282 (1984), 367-383
MSC: Primary 30F35; Secondary 30C70, 32G15, 32H15
DOI: https://doi.org/10.1090/S0002-9947-1984-0728718-7
MathSciNet review: 728718
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: By means of an exhaustion process it is shown that Teichmüller's metric and Kobayashi's metric are equal for infinite dimensional Teichmüller spaces. By the same approximation method important estimates coming from the Reich-Strebel inequality are extended to the infinite dimensional cases. These estimates are used to show that Teichmüller's metric is the integral of its infinitesimal form. They are also used to give a sufficient condition for a sequence to be an absolute maximal sequence for the Hamilton functional. Finally, they are used to give a new sufficient condition for a sequence of Beltrami coefficients to converge in the Teichmüller metric.


References [Enhancements On Off] (What's this?)

  • [1] L. V. Ahlfors, Lectures on quasiconformal mappings, Van Nostrand, Princeton, N.J., 1966. MR 0200442 (34:336)
  • [2] L. Bers, An approximation theorem, J. Analyse Math. 14 (1965), 1-4. MR 0178287 (31:2545)
  • [3] -, Automorphic forms and Poincaré series for infinitely generated Fuchsian groups, Amer. J. Math. 87 (1965), 196-214. MR 0174737 (30:4937)
  • [4] -, A non-standard integral equation with applications to quasiconformal mappings, Acta Math. 116 (1967), 113-134. MR 0192046 (33:273)
  • [5] -, A new proof of a fundamental inequality for quasiconformal mappings, J. Analyse Math. 36 (1979), 15-30. MR 581797 (81i:30036)
  • [6] C. J. Earle and J. Eells, Jr., On the differential geometry of Teichmüller space, J. Analyse Math. (1967), 35-52. MR 0220923 (36:3975)
  • [7] -, Foliations and fibrations, J. Differential Geometry 1 (1967), 33-41. MR 0215320 (35:6161)
  • [8] F. P. Gardiner, An analysis of the group operation in universal Teichmüller space, Trans. Amer. Math. Soc. 132 (1968), 471-486. MR 0224812 (37:411)
  • [9] -, On the variation of Teichmüller's metric, Proc. Roy. Soc. Edinburgh Sect. A 85 (1980), 143-152. MR 566072 (81m:32028)
  • [10] R. S. Hamilton, Extremal quasiconformal mappings with prescribed boundary values, Trans. Amer. Math. Soc. 138 (1969), 399-406. MR 0245787 (39:7093)
  • [11] I. Kra, Automorphic forms and Kleinian groups, Benjamin, Reading, Mass., 1927. MR 0357775 (50:10242)
  • [12] -, On spaces of Kleinian groups, Comment. Math. Helv. 47 (1972), 53-69. MR 0306485 (46:5611)
  • [13] B. O'Byrne, On Finsler geometry and applications to Teichmüller spaces (Ahlfors et al., eds.), Ann. of Math. Studies, no. 66, Princeton Univ. Press, Princeton, N.J., 1971, pp. 317-328. MR 0286141 (44:3355)
  • [14] E. Reich and K. Strebel, Extremal quasiconformal mappings with given boundary values, Contributions to Analysis (L. V. Ahlfors et al., eds.), Academic Press, New York and London, 1974, pp. 375-392. MR 0361065 (50:13511)
  • [15] -, Teichmüller mappings which keep the boundary pointwise fixed (Ahlfors et al., eds.), Ann. of Math. Studies, no. 66, Princeton Univ. Press, Princeton, N.J., 1971, pp. 365-367.
  • [16] H. Royden, Automorphisms and isometries of Teichmüller space (Ahlfors et al., eds.), Ann. of Math. Studies, no. 66, Princeton Univ. Press, Princeton, N.J., 1971, pp. 369-384. MR 0288254 (44:5452)
  • [17] K. Strebel, On quasiconformal mappings of open Riemann surfaces, Comment. Math. Helv. 53 (1978), 301-321. MR 505549 (81i:30041)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30F35, 30C70, 32G15, 32H15

Retrieve articles in all journals with MSC: 30F35, 30C70, 32G15, 32H15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0728718-7
Keywords: Teichmüller space, Teichmüller's metric, Kobayashi's metric, Hamilton functional, absolute maximal sequence, infinitesimal metric
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society